High Wind, Ford
- When
- March 22, 3:39 AM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City airport.
A tight pressure gradient behind a strong cold front, along with lower atmospheric mixing, produced strong north winds. Numerous locations reported 50-60 MPH gusts.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A tight pressure gradient behind a strong cold front, along with lower atmospheric mixing, produced strong north winds. Numerous locations reported 50-60 MPH gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 22, 2:25 AM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 325 AM CDT Tue Mar 22 2022 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(Today and tonight) Issued at 321 AM CDT Tue Mar 22 2022 The 850mb to 700mb frontogenetic band has been verifying well earlier this morning with where the steadier and heavier precipitation was occurring. Following this trend through early Tuesday morning this band of enhanced lift will slowly slide east as the upper low, located over the northeast Texas Panhandle at 06z lifts northeast into central Kansas. It currently appears the most favorable area of additional accumulations of snow between 1-3 inches will be north and east of Dodge City between 09z and 15z today. Have also been observing visibilities falling as low as 1/2 mile at times across all of southwest Kansas. These low visibilities were not only in the band of heavier precipitation but also in areas west of Dodge City where the light snow was continuing. Boundary layer winds and BUFR soundings all continue to support strong winds will continue through the early morning hours across. Even the latest BUFR soundings and 850mb wind speeds at 18z and 21z support wind gusts of 55 to 60 mph will be possible through at least mid day. This morning...given the ongoing snow, especially along the frontogentic band, and observed visibility of 1/2 or greater will replace the Blizzard warning with a winter weather advisory. Will also continue the winter weather advisory that is currently in effect given the poor visibilities despite any additions snowfall in these areas are expected to be less than 1 inch. Will also issue a high wind warning to cover the strong winds. This afternoon...Will be keeping the high wind warning going until 7 pm CDT based on the forecast BUFR soundings and 850mb winds in the afternoon. BUFR soundings also indicate skies clearing quickly from west to east late morning/early afternoon which also supports good mixing potential and strong winds. Despite the afternoon sun the temperatures will stay on the cool side with highs only in the mid to upper 40s. Tonight the 500mb upper low is forecast to be centered over central Kansas as an upper level disturbance drops south along the west side of this upper low and crosses southwest Kansas. A reinforcement of cooler air will accompany this wave as it rotates around the upper low so lows early Wednesday morning are expected to fall back in the 20s. This combined with some gusty north winds will produce wind chills around daybreak as low as 10 to 20 degrees. .LONG TERM...(Wednesday through Monday) Issued at 321 AM CDT Tue Mar 22 2022 In the later periods an upper level ridge will build across the Rockies and move out into the Plains. This will result in dry and warmer conditions across southwest Kansas. On Thursday a weak upper level disturbance will rotate around this upper level ridge and as it moves out into the plains a weak cold front will briefly invade southwest Kansas on Friday before retreating back north Friday night/Saturday. Moisture will be limited across southwest Kansas and the better lift ahead of this upper wave will occur across Nebraska so only a brief cool down in the warming trend late week and perhaps an increase in clouds are expected on Friday. Temperatures late week will be in the 50s and 60s with 70s returning to western Kansas over the weekend period. Also interesting to see that the ECMWF Extreme Forecast index and Shift of Tails was beginning to highlight western Kansas during the 156-180hour time frame. The NBM guidance already has 80s forecast as highs on Monday which if the trend of the ECMWF Shift of Tails is correct this may even end up being a little on the cool side. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1209 AM CDT Tue Mar 22 2022 At 5z Tuesday the snow was starting to taper off in the Garden City and Liberal areas but a band of steadier and heavier precipitation was just getting organized in the Dodge City and Hays areas. This area of steadier snowfall will continue through 12z and then begin to taper off. Strong winds combined with the snow will result in occasional reductions in visibilities to 1 mile or less at times in the Dodge City and Hays areas overnight. Across all of western Kansas the strong north winds of around 30 knots can be expected to continue tonight through late Tuesday afternoon. Winds gusting at times to 45 knots or higher can also be expected through 18z Today. LIFR ceilings can be expected overnight with the snow but as the snow tapers off the ceilings will begin to slowly improve. Ceilings are currently expected to improve into the 1500ft to 3500ft AGL range between 12z and 15z Tuesday. VFR conditions becoming likely by 18z across all of southwest Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 29 50 24 / 70 0 0 0 GCK 48 27 50 23 / 40 0 0 0 EHA 47 29 52 27 / 10 0 10 0 LBL 50 28 52 23 / 20 0 10 0 HYS 45 29 49 24 / 90 0 10 0 P28 46 31 52 29 / 60 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for KSZ030-031-043>046-061>066-074>081-084>090. Winter Weather Advisory until 10 AM CDT /9 AM MDT/ this morning for KSZ030-031-043>046-061>066-074>079-084>087. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 353 AM CDT Tue Mar 22 2022 KSZ030-031-043>046-061>066-074>081-084>090-230900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 353 AM CDT Tue Mar 22 2022 /253 AM MDT Tue Mar 22 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong gusty north winds can be expected today across southwest Kansas. A high wind warning is currently in effect. Please refer to the latest TOPNPWDDC for more details. Snow and blowing snow possible until 10 am this morning. A winter weather advisory is currently in effect. Please refer to the latest winter weather product (TOPWSWDDC) for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
354 AM CDT TUE MAR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM NON-TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
03/22/2022 M58 MPH FORD KS ASOS
ASOS STATION KDDC DODGE CITY REGIONAL
AIRPORT.
&&
RMLThe national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
Observed at the Dodge City airport.
Observed at the Comanche County airport.
Observed at the Medicine Lodge airport.
Observed in Elkhart.
Observed on the US50 and K-156 bridge in Garden City.
Observed at the Garden City airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016337, 1016338, 1016346, 1016348, 1016350, 1016352.